American Society of Civil Engineers


Horton Infiltration Equation Revisited


by A. Osman Akan, M.ASCE, (Prof., Dept. of Civ. Engrg., Old Dominion Univ., Norfolk, VA 23529)

Journal of Irrigation and Drainage Engineering, Vol. 118, No. 5, September/October 1992, pp. 828-830, (doi:  http://dx.doi.org/10.1061/(ASCE)0733-9437(1992)118:5(828))

     Access full text
     Permissions for Reuse  

Document type: Technical Note
Discussion: by Shu-Tung Chu    (See full record)
Discussion: by Jin Lee    (See full record)
Closure:(See full record)
Abstract: The original Horton equation is valid only if the rate of rainfall is always higher than the infiltration capacity of the soil throughout a rainfall-infiltration process. This technical note presents a modified Horton equation that expresses the soil infiltration capacity as a function of the amount of water that has already infiltrated into the soil. The modified equation is derived mathematically by combining the original and the integrated forms of the Horton equation. Therefore, the original Horton parameters are maintained in the modified equation. The modified and the original equations will give the same results when the assumptions of the original equation are valid. The advantage of the modified equation is that it can be used regardless of whether the rate of rainfall is greater than or less than the infiltration capacity. The technical note also includes expressions for the ponding time, and the amount of infiltration until ponding occurs.


ASCE Subject Headings:
Infiltration
Rainfall intensity
Mathematics